< Back

More >

If you think someone may be overdosing it is important to call 911 immediately so they can administer Narcan to reverse the effects of the overdose. When someone overdoses or even if they show visible signs of opioid abuse, they will need to get professional help for their behavior. Opioids signs of opioid addiction are highly addictive substances and will lead to painful withdrawal symptoms and dangers of relapse when they are suddenly stopped. As the opioid epidemic in the U.S. becomes an increasingly dangerous problem, it is important to be familiar with the signs and symptoms of opioid addiction.

In March 2023, the Food and Drug Administration (FDA) approved Narcan Nasal Spray as an over-the-counter (OTC) emergency treatment for opioid overdose. When opioids are misused, and taken in doses or frequencies higher than they are prescribed for, there is a potential for opioid abuse and addiction. Highly potent opioids such as fentanyl, however, may require multiple doses of the medication. It may take six or more shots of naloxone to reverse the effects of carfentanil, a synthetic opioid 10,000 times stronger than morphine that is used to tranquilize elephants and other large animals. Since the 19th century, doctors have used the opiate codeine to treat medical issues ranging from coughs to diarrhea to pain.

Opioid Addiction

Dr. Geyer suggests that people prepare to have opioids in the home and watch for signs of potential for misuse. If you or a loved one is ready to seek help for an addiction, the first step is to find a physician or other health professional who can help. Ask your physician for a referral to a medical professional in addiction medicine.

Prescription opioids can be used to treat moderate-to-severe pain and are often prescribed following surgery or injury, or for health conditions such as cancer. Along with opioid addiction treatment, you may also need help with your mental or emotional health. Behavioral treatments can help you learn how to manage depression or anxiety. They can also help you cope with avoiding opioids, dealing with cravings, and healing damaged relationships. Some behavioral treatments include individual counseling, group or family counseling, and cognitive therapy. An opioid overdose occurs when a person uses enough of the drug to produce life-threatening symptoms or death.

What to Do If Someone Overdoses

Scientists don’t understand how modifications to their chemical structure will affect their potency, making nitazenes the “Wild West” of street drugs. People who purchase benzodiazepines on the black market wouldn’t expect nitazenes to be a contaminant and could become overdose victims. Just recently, the British news media reported that the United Kingdom has experienced a “big influx” of nitazenes. London’s Metropolitan Police seized more than 150,000 nitazene tablets in a single drug haul last fall. Dr Benjamin Caplan is a family physician in Boston and a cannabis advocate who authored a 2023 book called The Doctor-Approved Cannabis Handbook.

  • Talk to your children about how dangerous opioid drugs can be and why it’s important to use them (and all other medications) only as prescribed.
  • The idea of such a trade-off comes from the 1990s tobacco settlement, when companies resolved lawsuits over the harms of cigarettes by agreeing to pay states billions annually for as long as they continued selling the product.
  • Your loved one also is at greater risk of opioid use disorder if they get opioids without a prescription.
  • Even healthcare professionals may overlook common signs of opioid misuse if they feel they know the person and don’t look for signs in an objective way.

This is called neonatal abstinence syndrome, which can be treated with medicines. Use during pregnancy can also lead to miscarriage and low birth weight. Ask yourself some questions about your loved one’s personal risk of opioid use disorder and the changes you’ve seen.

Behavioral Signs of Opiate Addiction

This, combined with tolerance build (needing to increase doses to produce the same effect) can lead to opioid use disorder. It is critical to note that opioid withdrawal can be particularly hazardous due to complications from withdrawal symptoms, such as dehydration from diarrhea and vomiting. For this reason, there is a strong advisement that individuals seek the help of a medical detox center or a drug rehab center with a detox program. When you stop using opioids, you will experience a period of withdrawal. You will likely have symptoms such as nausea and vomiting, abdominal pain, chills and fever, fatigue, and depression or anxiety. It is normal—although hard—to have these symptoms as your body recovers from the effects of the drug and lessens its tolerance and dependence on the drug.

There is much misinformation about how opioid pain treatment affects people in recovery and those at high risk of addiction. Understanding how psychoactive drugs and addictions really work is crucial for better managing medical opioid use — and ending policies that interfere with both prevention and recovery. Look for healthcare providers and treatment centers that serve adolescents.

< Back

More >